View Full Version : Bumping up dosage of meds = longer lasting?


Flips
09-25-08, 12:33 PM
Or will it just be a stronger effect?

I would post this in the medication forum but no one seems to have been active in the Metadate thread for a while (other than me).

So yes. I am taking 20mg of Metadate CR twice daily. But it only seems to last me about 5 or 6 hours. So I take it between 7-8 and then again between 12-1. My problem is that the second dose does not last late enough into the evening for me. The evening crash seems to include an intense hunger and exhaustion. Possibly some irritability... not quite sure yet. I have been doing the extra dose for about about 7 days now.

What do people suggest as my next move (if my doctor is willing) doseage wise. Would upping the dosage make them last longer? Or should I just try to add on another 10 for the last few hours of my day?

Michiko74
09-25-08, 05:33 PM
This is going to be odd thing to say, but you are letting your doctor know about the effects of your medication right? It's very important that your doctor knows exactly the kind of effect the medication is having on your symptoms. There isn't going to be a perfect prescription, but there should be a medication that is able to manage your symptoms well.

I'm supposed to be taking 12.5 mg of dexedrine twice, and one dose of 10 mg. I'm also supposed to be on strattera 60 mg as well, but kind of fell off the wagon. The strattera is the long acting stuff, where as dexedrine is more short acting. It won't last more than 4 hrs.

Good luck trying to find the right med for you.

HighFunctioning
09-25-08, 05:46 PM
If upping the dose means upping the amount of medication taken per dose at a given time, the answer is likely to be no. It can have an effect on the duration, though the effect would likely be insignificant, especially for a short half-life medication like methylphenidate. Repeat dosing would do so. Your doctor might give you the opportunity to try other medications though (even ones based on the same active ingredient, as there can be differences).

Flips
09-30-08, 10:00 AM
Hey so I did talk with my doctor about it. I am going in to see her on Friday. We may try a different med all together.

sekaijuu
03-24-10, 12:12 AM
Or will it just be a stronger effect?

I would post this in the medication forum but no one seems to have been active in the Metadate thread for a while (other than me).

So yes. I am taking 20mg of Metadate CR twice daily. But it only seems to last me about 5 or 6 hours. So I take it between 7-8 and then again between 12-1. My problem is that the second dose does not last late enough into the evening for me. The evening crash seems to include an intense hunger and exhaustion. Possibly some irritability... not quite sure yet. I have been doing the extra dose for about about 7 days now.

What do people suggest as my next move (if my doctor is willing) doseage wise. Would upping the dosage make them last longer? Or should I just try to add on another 10 for the last few hours of my day?

Bumping up the post, I guess.

Obviously this issue is long by now resolved, but I just wanted to pipe in anyway.

In December of 2009, I complained to my psych doc that although the dose worked fine, that it only lasted an hour--maybe 75+ minutes if I was lucky. High metabolism, who knows why its so short. I know methylphenidate is short acting, but I figured it would last longer than that.

So although I was fine at that dose, doc decided upping the dose would [in my case] simply make the duration of the dose last longer. Nooope, just a higher peak and a higher crash.

Continue with complaining about super super short duration. Finally, due to this and another circumstance, finally got switched to Adderall. Oh man, the onset is much smoother, although I still markedly notice the effect on concentration. It lasts sooo much longer for me, too... about 4 hours, I'd guess. When it wears off, much like onset, its smooth. Compared to Ritalin, I do not feel an emotional or physical crash, just more along the lines of a mild tiredness.

Long spiel short, I had some Ritalin left over from the script before I was switched. This may be veering off topic at this point, but I noticed that if I took a Ritalin dose after the Adderall started wearing off, it would negate the mild tiredness from the withdraw of Adderall plus I'd still experience the positive effects of Ritalin, while the residual effects of Adderall (especially considering Ritalin doesn't last long in my body) would negate the crash of Ritalin without canceling out the therapeutic effects either. my point is, in a way they seemed to work synergistically.

Not something I'd advise off hand to any person on the street, but when I see my psych doc again in about a month, I'm so definitely mentioning this effect to her and see what she has to say.

FWIW, hope somebody finds this insight useful.